Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.
Azathioprine: please tell me about it(10 Posts)
Thank you all
I've been given steroids which have kicked in really quickly (only a few bathroom visits today!) but am feeling really rubbish due to the side effects and have only had 1 dose!
Runner I'd never thought about what would happen if steroids didn't work for me anymore, so will take that into consideration as it's a good point.
I think signing up to long term drugs is always scary, you can't yet feel the benefits but you can read all the bad stuff. I think when you are ill in this way you forget how good you can feel and don't weigh up the benefits enough. I was on azathioprine a long time ago, and although it wasn't enough for me (I've since had the colitis surgery) nothing scary happened. I have in fact moved up the scale of scary in real terms, for a different autoimmune disease, but have never been as worried as that first time when I felt it was a lifestyle change or was coming to terms with how long term the condition was. I do however regret the enormous amounts of steroids I have taken whilst being in denial over illness (they don't work any more as a short term fix when things get worse).
You are also well monitored and they will find you something more suitable if it doesn't suit you, you are not signing up to a lifetime of these side effects.
I have been on azathioprine since Jan 1997 and have Crohns.
I am much better on it than off it. It takes a while to get into your system (a good few weeks). Over the years my dosage has changed but have been on 100mg for years now.
You will be asked to have regular blood tests every two or three monhs and these are essential. Azathioprine is a powerful drug which is carcinogenic and your bloods are monitored for changes which might suggest malignant activity.
Check advice on pregnancy and azathioprine - I was advised by a GP friend not to get pregnant on it but advice may have changed. In the event, I starting taking it in Jan 1996 and got pregnant in the March. As soon as I found out a few weeks later I stopped taking azathioprine on advice of my consultant and restarted the month after DS was born. He was unaffected by the drugs.
My main symptom is hair thinning - realistically, I've lost about half my hair volume and it wasn't thick to start with, but I have an amazing hairdresser who styles it to look thick.
If I had the choice I'd rather not be taking it, but it's kept me largely well for nearly 17 years. I have tried reducing my dose and stopping altogether, but once it goes out of my system my Crohns flares up badly. I've settled for quality of life now and not worry about the future. I'm on such a low dose anyway, transplant patients take many times the dose I'm on.
I was on it for a couple of years and didn't notice any improvement or side effects. I had to have a blood test every month or so from what I can remember.
Good luck! If it makes you feel any better I was so so poorly but have now been med free and absolutely fine for 18months....
I have taken mercaptopurine which is a very similar to azathioprine for over a year and have been well. I started on azathioprine but it coincided with a flare up and I was nauseous - don't know if it was the flare or a side effect but I was moved onto mercaptopurine.
Reading the side effects of any drug is always scary but you have to look at the risk compared with the benefits. Bear in mind it can take a couple of months for azathioprine to be effective and so you may be on higher doses of steroids until your flare is under control.
Good luck with the treatment Tieni and I hope you are feeling better soon.
Thank you both,I'm feeling very sorry for myself tonight, so its good to hear some positive stories. I should get blood results back tomorrow and am hoping to be put back on steroids immediately to control the flare (am getting weaker by the day) then I can start looking to the longer term
I was on it for six months or so. It isn't the nicest thing to be on when you read the side effects but better than long term steroid use and the serious side effects were Ithink quite remote. .It was effective and I came off it as soon as everything was under control. It is all a matter of which of the horrible things is worse I think!
DH took it for a couple of years and had no side effects. I think it's considered much more preferrable to taking steroids daily.
So after 2 years in remission (during pregnancy and breastfeeding) my ulcerative colitis seems to be back. I see my consultant next week and think he'll suggest Azathioprine. He's suggested this before but everything I read about it scares me to death: hair loss, sickness, skin cancer and lymphoma (to which I lost my nan).
I insisted on low dose steroids before (2.5-3mg per day) and although I don't notice any side effects at that dose I'm told they will be doing damage . I've now been off the steroids for nearly 2 years.
Please can anyone share their experience of Azathioprine: how is it for you and how long have you been on it, etc. any nasty side effects or scary illnesses?
Thanks in advance, I'm feeling very miserable and can't eat or drink anything without rushing to the bathroom
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.